Missouri, 2013Hail and Damaging Winds in Missouri, May 15, 2013
May 15, 2013 · NWS EAX · 5 events in 4 counties and zones
Thunderstorms with hail up to ping pong ball in size and winds up to 60 mph, were observed across central Missouri, during the evening hours of May 15, 2013. Minor damage was reported in Howard and Linn Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with hail up to ping pong ball in size and winds up to 60 mph, were observed across central Missouri, during the evening hours of May 15, 2013. Minor damage was reported in Howard and Linn Counties. The combination of an upper level low moving into the area, and a frontal boundary drifting south across northern Missouri, caused the thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 15, 3:12 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, May 15, 3:12 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT Wed May 15 2013
.SHORT TERM...(This Evening through Thursday)
Issued at 409 PM CDT WED MAY 15 2013
Afternoon satellite imagery shows a large cutoff trough moving
through the Southern Plains. Warm air advection ahead of the trough
continues to pump moisture north into Missouri, but convergence
along the frontal boundary wallowing across northern Missouri is
poor at best, and without any kind of triggering disturbance aloft,
capping across the region has proved too robust for what instability
is out there this afternoon. This evening the slightly closer
proximity of the trough might help with assent up and across the
boundary in northern Missouri, though with shear values rather low --
0-6KM 10 to 20 knots -- any storms that do get going will be
disorganized and sub-severe in nature. Any activity overnight might
be able to linger into the daylight hours of Thursday as the frontal
boundary slowly lifts into Iowa. However, as Thursday grows old, the
slow moving trough across the Southern Plains will still be making
its presents felt as diurnal heating keeps some instability across
the region. Potential for storms looks best across southern and into
eastern Missouri, and to our north in Iowa --near the frontal
boundary--, but might leave our area stuck in between. Have continued
to trim POPs from the afternoon hours of Thursday as a result, simply
limiting chance POPs to the eastern and southern border areas of the
forecast region for Thursday afternoon.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 409 PM CDT WED MAY 15 2013
Next chance for storms arrives late in the weekend as a large trough
digs into the western CONUS and begins to shift east into the Plains.
Medium range models continue to advertise this trough bringing these
storms by Sunday afternoon. The parent trough to all this activity
wont be moving through the Plains States very fast as it develops
into something akin to a Rex Block as advertised by some models. This
could keep stormy weather in the vicinity of eastern Kansas and
Missouri into Tuesday of next week, though the strongest storms
--those with the best potential for severe weather-- look to be
limited to Sunday afternoon and evening owing to the decent
instability in the warm sector ahead of the cold front that will
sweep through Monday. And, speaking of cold fronts, once again we
might find our region with below normal temperatures in the wake of
the front Tuesday and Wednesday, though lows in the 50s are all that
are expected at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1249 PM CDT WED MAY 15 2013
VFR conditions will prevail through the daylight and evening hours.
However, continue to carry a low confidence forecast for VCTS at the
terminals as some showers or thunderstorms might develop across far
northern Missouri this evening near a stalled front. Early Thursday morning
visibilities might drop in the MVFR category as moisture continues to
pool south of the stalled front. Otherwise, expect generally
southerly winds at less than 12 knots over the next 24 hours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
SHORT TERM...Cutter
LONG TERM...Cutter
AVIATION...Cutter
Hazardous weather outlook, May 15, 12:01 PM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT WED MAY 15 2013
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
101 PM CDT WED MAY 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS EVENING AND INTO
THE OVERNIGHT HOURS. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO
BE SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW THUNDERSTORMS MAY LINGER INTO THURSDAY AND FRIDAY...BUT THE
THREAT FOR WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME. A
STRONGER STORM SYSTEM WILL MOVE INTO THE AREA ON SUNDAY...PROVIDING
AN INCREASED CHANCE OF STRONG TO SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
CUTTER
Thunderstorm Wind, Howard
- When
- May 15, 5:30 PM CST
- Where
- Howard County, New Franklin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -92.750
Thunderstorm winds gusted up to 60 mph, with damage observed to a carport, that was lifted into the air and and blown down. A large tree was uprooted and several smaller trees were also snapped off.
Thunderstorm Wind, Linn
- When
- May 15, 5:45 PM CST
- Where
- Linn County, 15 mi N of Meadville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.997, -93.300
Thunderstorm wind gusts were estimated up to 60 mph. A pole barn was blown apart and several large trees were either snapped or blown down. Several trees had limbs up to 8 inches in diameter snapped off. The damage was observed east of Highway 139, and just off Highway D.
Hail, Macon
- When
- May 15, 7:40 PM CST
- Where
- Macon County, 1.26 mi ESE of Elmer
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.940, -92.650
Hail, Grundy
- When
- May 15, 9:44 PM CST
- Where
- Grundy County, 1.48 mi NNW of Laredo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -93.460
Hail, Grundy
- When
- May 15, 9:55 PM CST
- Where
- Grundy County, Laredo
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.030, -93.450
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 15, 20136 deaths · 63 injured · $270 million · EF4 · 49 events
- Rip Current in Florida, May 15, 20131 death · 1 event
- Hail and Damaging Winds in Texas, May 15, 2013$250,000 · 1.5 in hail · 12 events
- Tornado and Hail in Oklahoma, May 15, 2013$150,000 · EF0 · 6 events
- Hail and Damaging Wind in Oklahoma, May 15, 2013$50,000 · 1 in hail · 5 events
- Flash Flooding and Flooding in Puerto Rico, May 15, 2013$500 · 9 events
- Hail in Kansas, May 15, 20131.25 in hail · 7 events
- Hail and Damaging Winds in Florida, May 15 to 18, 20131.25 in hail · 5 events
- Hail in Texas, May 15, 20131.75 in hail · 4 events
- Damaging Winds in Utah, May 15, 201359 kt wind · 3 events
- Hail in New York, May 15, 20131 in hail · 2 events
- Damaging Winds in Texas, May 15, 201355 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451067, 451068, 447990, 447991, 447992.